Alert archive / Indiana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 133, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Dec 23, 2015, 1:57 PM EST for 4 counties in Indiana. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2015, 1:57 PM EST (18:57 UTC)
- Expired
- Dec 23, 2015, 2:30 PM EST
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 54 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 2:26 PM EST | TSTM WND GST 60 | Bicknell, IN | |
| Dec 23, 2:35 PM EST | TSTM WND DMG | 4 N Decker, IN | SEMI BLOWN OVER ON NEAR US41 NORTH OF DECKER |
| Dec 23, 2:39 PM EST | TSTM WND DMG | Bicknell, IN | TREE DOWN ACROSS POWER LINE BETWEEN 9TH AND 10TH ON VIGO STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 1:28 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113
WUUS53 KIND 231857
SVRIND
INC027-055-083-153-231930-
/O.NEW.KIND.SV.W.0133.151223T1857Z-151223T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
157 PM EST WED DEC 23 2015
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GREENE COUNTY IN SOUTHWESTERN INDIANA...
KNOX COUNTY IN SOUTHWESTERN INDIANA...
SULLIVAN COUNTY IN SOUTHWESTERN INDIANA...
WESTERN DAVIESS COUNTY IN SOUTHWESTERN INDIANA...
* UNTIL 230 PM EST
* AT 156 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROBINSON TO NEAR MOUNT CARMEL...MOVING EAST AT 60
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VINCENNES...WASHINGTON...LINTON...SULLIVAN...RUSSELLVILLE...
BICKNELL...JASONVILLE...DUGGER...LYONS...CARLISLE...ELNORA...
OAKTOWN...MONROE CITY...WHEATLAND...BRUCEVILLE...PLAINVILLE...
SANDBORN...MONTGOMERY...EDWARDSPORT AND DECKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST FOR SOUTHWESTERN
INDIANA.
LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
3864 8762 3874 8750 3886 8755 3896 8751
3899 8758 3899 8756 3909 8762 3917 8724
3917 8710 3851 8702 3854 8711 3852 8715
3855 8720 3851 8730 3854 8743 3841 8774
TIME...MOT...LOC 1856Z 256DEG 53KT 3899 8777 3836 8772
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
501 follow-up statement
693
WWUS53 KIND 231915
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST WED DEC 23 2015
INC027-055-083-153-231930-
/O.CON.KIND.SV.W.0133.000000T0000Z-151223T1930Z/
GREENE IN-KNOX IN-SULLIVAN IN-DAVIESS IN-
215 PM EST WED DEC 23 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EST
FOR WESTERN GREENE...KNOX...SULLIVAN AND WESTERN DAVIESS COUNTIES...
AT 214 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF PALESTINE TO 6 MILES NORTHEAST OF
PATOKA...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
VINCENNES...WASHINGTON...LINTON...SULLIVAN...RUSSELLVILLE...
BICKNELL...JASONVILLE...DUGGER...LYONS...CARLISLE...ELNORA...
OAKTOWN...MONROE CITY...WHEATLAND...BRUCEVILLE...PLAINVILLE...
SANDBORN...MONTGOMERY...EDWARDSPORT AND DECKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST FOR SOUTHWESTERN
INDIANA.
LAT...LON 3847 8760 3854 8767 3859 8761 3864 8762
3874 8750 3886 8755 3896 8751 3899 8758
3899 8756 3909 8762 3917 8724 3917 8710
3851 8702 3854 8711 3852 8715 3855 8720
3851 8730 3854 8743
TIME...MOT...LOC 1914Z 248DEG 47KT 3908 8754 3846 8749
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 11:58 AM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Dec 23, 11:58 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1158 AM EST WED DEC 23 2015 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 357 AM EST WED DEC 23 2015 TEMPERATURES WILL REMAIN MILD THROUGH AND BEYOND THE SEVEN DAY FORECAST. A COUPLE OF SIGNIFICANT STORMS SYSTEMS...THE FIRST ONE LATER TODAY INTO TONIGHT WITH THE POTENTIAL FOR DAMAGING WINDS. THEN ANOTHER STRONG SYSTEM IS EXPECTED THIS WEEKEND. HEAVY RAIN FROM THESE SYSTEMS...AND LATER ONES MAY LEAD TO FLOODING. CENTRAL INDIANA WILL FINISH OUT THE YEAR IN A WARM AND ACTIVE WEATHER PATTERN. && .NEAR TERM /THIS AFTERNOON/... ISSUED AT 947 AM EST WED DEC 23 2015 SURFACE ANALYSIS THIS MORNING SHOW DEEP LOW PRESSURE IN PLACE OVER EASTERN KANSAS. WARM AND MOIST SOUTHERLY FLOW REMAINS IN PLACE ACROSS INDIANA AND THE OHIO VALLEY WITH TEMPS AND DEW POINTS IN THE VERY HIGH 60S. RADAR SHOWS AND AREA OF SHOWERS AND WITH EMBEDDED THUNDERSTORMS OVER ILLINOIS...MOVING NORTHEAST. RAPID REFRESH AND NAM SUGGEST THIS WAVE OF PRECIPITATION WILL PUSH EAST INTO INDIANA BY MID AFTERNOON. GIVEN THE CURRENT DRY CONDITIONS HAVE LOWER POPS FOR THE NEXT 1-2 HOURS...BUT RAMPED BACK UP TO CATEGORICAL BY MID AFTERNOON AS THE WAVE ARRIVES. GIVEN THE STRONG WIND FIELDS AND FAVORABLE SHEAR...SEVERE STORMS CANNOT BE RULED OUT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... ISSUED AT 426 AM EST WED DEC 23 2015 THURSDAY THROUGH FRIDAY IS LOOKING DRY AND TRANQUIL. EARLIER CHANCES FOR SHOWERS CHRISTMAS DAY HAVE BEEN PUSH BACK TO FRIDAY NIGHT AS MODELS ARE PROJECTING THAT THE SURFACE BOUNDARY WILL NOT LIFT FAR ENOUGH NORTH TO IMPACT CENTRAL INDIANA UNTIL FRIDAY NIGHT...POSSIBLY AS EARLY AS FRIDAY EVENING HOWEVER KEPT THE FORECAST DRY THROUGH 00Z SATURDAY FOR NOW. INTRODUCED LOW CHANCE POPS MAINLY SOUTH OF THE I 70 CORRIDOR BY FRIDAY NIGHT. BETTER RAIN CHANCES ARE NOT EXPECTED TO ARRIVE UNTIL THE NEXT DAY. TEMPERATURES WILL REMAIN MILD WITH HIGHS IN THE 50S AND LOWS IN THE 40S. && .LONG TERM /SATURDAY THROUGH TODAY/... ISSUED AT 342 AM EST WED DEC 23 2015 MODELS CONTINUE TO ADVERTISE AN EXTREMELY STRONG BAROCLINIC ZONE IN PLACE ACROSS THE REGION OVER THE WEEKEND AND INTO EARLY NEXT WEEK...WITH POTENTIAL FOR SIGNIFICANT MOISTURE ADVECTION INTO THE FRONTAL ZONE ON A PERSISTENT 40 TO 50 KT LOW LEVEL JET THROUGHOUT THE WEEKEND. THIS WOULD SET THE STAGE FOR MULTIPLE ROUNDS OF POTENTIALLY HEAVY RAINFALL. EVEN WITH MODEL TENDENCIES TO BE OVERLY AGGRESSIVE WITH MOISTURE TRANSPORT...MODEL PRECIPITABLE WATER VALUES WOULD BE EXTREMELY ANOMALOUSLY HIGH CLIMATOLOGICALLY SPEAKING...99TH PERCENTILE OR GREATER...NEARING THE MAXIMUM EXPECTED VALUE FOR THE TIME OF YEAR. INSTABILITY INDICES SUGGEST AT LEAST A CHANCE OF THUNDER IS MERITED ACROSS AT LEAST SOME PORTION OF CENTRAL INDIANA SATURDAY THROUGH MONDAY. MODEL BLENDED FORECASTS SHOW POTENTIAL FOR 3 TO 5 INCHES OF RAINFALL DURING THE HOLIDAY WEEKEND...WITH AREAS OF 5 PLUS POSSIBLE. THIS COULD BE HEAVILY IMPACTED BY THE POSITION OF THE FRONTAL ZONE...AND SIGNIFICANT UNCERTAINTY REMAINS WITH REGARD TO THAT. NONETHELESS...EVEN WITH THE AREA HAVING BEEN BELOW NORMAL ON PRECIPITATION FOR THE LAST 5 MONTHS OR SO...THE DECREASED ACTIVITY OF VEGETATION DURING THE COOL SEASON...ALONG WITH THE POTENTIAL DURATION AND INTENSITY OF RAINFALL WILL PRESENT A POTENTIALLY SIGNIFICANT FLOOD THREAT ACROSS THE REGION. && .AVIATION /DISCUSSION FOR 231800Z TAFS/... ISSUED AT 1151 AM EST WED DEC 23 2015 WINDS 19020G30KTS ON AVERAGE BECOME 24020G30KTS AFTER 240300Z WILL BE ONE CONCERN. THUNDERSTORMS GUSTING TO NEAR 50 KTS AND ISOLATED TORNADOES ALSO POSSIBLE THROUGH 232300Z. DECKS WILL BE AT OR BELOW 3000 FT AND MAINLY BELOW 2000 FT UNTIL COLD FRONT PASSES 03Z-05Z. VISIBILITY WILL BE P6SM. IFR DECKS AND VISIBILITY WILL OCCUR DURING THUNDERSTORMS. ALL THIS THE RESULT OF STRONG LOW PRESSURE TRACKING FROM EASTERN KANSAS NORTHEAST TO THE UPPER GREAT LAKES DURING THE PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SMF NEAR TERM...PUMA SHORT TERM...SMF LONG TERM...NIELD AVIATION...TUCEK
Hazardous weather outlook, Dec 23, 4:43 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 443 AM EST WED DEC 23 2015 INZ021-028>031-035>049-051>057-060>065-067>072-240945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 443 AM EST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SEVERE THUNDERSTORMS. HAZARDS: DAMAGING WINDS. LARGE HAIL. ISOLATED TORNADOES. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. TIMING: 2 TO 10 PM. DISCUSSION: A STRONG STORM SYSTEM WILL PUSH A COLD FRONT ACROSS CENTRAL INDIANA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: MORE RAIN AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY AND THE THREAT FOR RIVER FLOODING WILL INCREASE. DISCUSSION: ANOTHER STRONG SYSTEM IS EXPECTED THIS WEEKEND. HEAVY RAIN FROM RECENT SYSTEMS...AND LATER ONES MAY LEAD TO FLOODING. CENTRAL INDIANA WILL FINISH OUT THE YEAR IN A WARM AND ACTIVE WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
In the hours before
Special weather statement, Dec 23, 12:25 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1225 PM EST WED DEC 23 2015
INZ028-029-035-036-043-044-051-231745-
PARKE-FOUNTAIN-MONTGOMERY-WARREN-TIPPECANOE-VERMILLION-VIGO-
1225 PM EST WED DEC 23 2015
...SHOWERS WITH WIND GUSTS TO 40 MPH WILL AFFECT NORTHWESTERN
VIGO...VERMILLION...PARKE... TIPPECANOE...WESTERN
MONTGOMERY...FOUNTAIN AND WARREN COUNTIES...
AT 1222 PM EST...SHOWERS WERE IN EASTERN ILLINOIS FROM DANVILLE TO
PARIS...OR 17 MILES WEST OF CRAWFORDSVILLE...MOVING NORTHEAST AT 60
MPH.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...TERRE HAUTE...WEST LAFAYETTE...CLINTON...COVINGTON...
ROCKVILLE...VEEDERSBURG...WILLIAMSPORT...NEWPORT...ATTICA...WEST
TERRE HAUTE...SHADELAND...FAIRVIEW PARK...BATTLE GROUND...
PRAIRIETON...PRAIRIE CREEK...CAYUGA...MONTEZUMA...WAYNETOWN AND
LINDEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 BETWEEN MILE MARKERS 170 AND 184.
INTERSTATE 70 BETWEEN MILE MARKERS 1 AND 8.
INTERSTATE 74 BETWEEN MILE MARKERS 1 AND 31.
LAT...LON 3934 8758 3935 8753 4047 8752 4048 8709
4056 8709 4056 8670 3961 8719 3926 8756
3926 8759
TIME...MOT...LOC 1722Z 234DEG 52KT 3999 8722
DRTSpecial weather statement, Dec 23, 1:20 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 PM EST WED DEC 23 2015
INZ047-048-054-055-062-063-231900-
MARION IN-HANCOCK IN-JOHNSON IN-MORGAN IN-BROWN IN-MONROE IN-
120 PM EST WED DEC 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHWESTERN BROWN...
WESTERN HANCOCK...NORTHWESTERN JOHNSON...EASTERN MORGAN AND
NORTHEASTERN MONROE COUNTIES UNTIL 200 PM EST...
AT 120 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARTINSVILLE...OR 15 MILES NORTHEAST OF BLOOMINGTON...MOVING
NORTHEAST AT 65 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...GREENWOOD...LAWRENCE...FRANKLIN...GREENFIELD...BEECH
GROVE...MARTINSVILLE...SPEEDWAY...MOORESVILLE...SOUTHPORT...NEW
WHITELAND...CUMBERLAND...MCCORDSVILLE...WHITELAND...BARGERSVILLE...
FORTVILLE...NEW PALESTINE...MERIDIAN HILLS...BROOKLYN AND WARREN
PARK.
LAT...LON 3970 8588 3970 8595 3962 8595 3924 8632
3933 8652 3992 8615 3995 8563
TIME...MOT...LOC 1820Z 213DEG 62KT 3936 8636
DRTThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 12:25 PM EST | Special Weather Statement | IND | Fountain, Parke, Tippecanoe, Vermillion, Vigo, Warren | 20 min |
| Dec 23, 12:47 PM EST | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 43 min |
| Dec 23, 12:53 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Vermillion | 52 min |
| Dec 23, 1:20 PM EST | Special Weather Statement | IND | Hancock, Johnson, Marion | 40 min |
| Dec 23, 1:44 PM EST | Severe Thunderstorm Warning | IND | Carroll | 16 min |
| Dec 23, 2:12 PM EST | Tornado Warning | IND | Daviess, Knox | 18 min |
| Dec 23, 2:27 PM EST | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Martin, Owen and 1 more | 33 min |
| Dec 23, 2:57 PM EST | Severe Thunderstorm Warning | IND | Brown, Clay, Daviess, Greene, Lawrence, Martin and 4 more | 33 min |
| Dec 23, 3:21 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Marion | 39 min |
| Dec 23, 3:25 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Johnson, Lawrence, Monroe and 2 more | 35 min |
| Dec 23, 3:57 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Delaware, Hamilton, Hancock, Henry and 5 more | 33 min |
| Dec 23, 4:17 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 43 min |
| Dec 23, 4:26 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 34 min |
| Dec 23, 5:33 PM EST | Severe Thunderstorm Warning | IND | Daviess, Martin | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.